Podcast #318: Nystagmus - The Emergency Medical Minute

Author: Erik Verzemnieks, M.D. 

Educational Pearls:

●  Common causes of nystagmus: Congenital disorders, CNS diseases (MS, CVA), Intoxication

●  Drugs associated (ETOH, Ketamine, PCP, SSRI, MDMA, Lithium, Phenytoin, Barbiturates)

●  If a patient has nystagmus and is intoxicated, consider other drugs and etiologies as potential sources

References: Alpert JN. (1978). Downbeat nystagmus due to anticonvulsant toxicity. ​Annals of

Neurology.​ 4(5):471-3. Rosenberg, ML. (1987) Reversible downbeat nystagmus secondary to excessive

alcohol intake. ​Journal of Clinical Neuroophthalmology​. 7(1):23-5.

Weiner AL, Vieira L, McKay CA, Bayer MJ. (2000). Ketamine abusers presenting to the emergency department: a case series. ​Journal of Emergency Medicine.​ 18(4):447-51.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

 

Stay up to date by
joining our mailing list!